The Annals of Applied Probability

On well-posedness of forward–backward SDEs—A unified approach

Jin Ma, Zhen Wu, Detao Zhang, and Jianfeng Zhang

Full-text: Open access

Abstract

In this paper, we study the well-posedness of the Forward–Backward Stochastic Differential Equations (FBSDE) in a general non-Markovian framework. The main purpose is to find a unified scheme which combines all existing methodology in the literature, and to address some fundamental longstanding problems for non-Markovian FBSDEs. An important device is a decoupling random field that is regular (uniformly Lipschitz in its spatial variable). We show that the regulariy of such decoupling field is closely related to the bounded solution to an associated characteristic BSDE, a backward stochastic Riccati-type equation with superlinear growth in both components $Y$ and $Z$. We establish various sufficient conditions for the well-posedness of an ODE that dominates the characteristic BSDE, which leads to the existence of the desired regular decoupling random field, whence the solvability of the original FBSDE. A synthetic analysis of the solvability is given, as a “User’s Guide,” for a large class of FBSDEs that are not covered by the existing methods. Some of them have important implications in applications.

Article information

Source
Ann. Appl. Probab., Volume 25, Number 4 (2015), 2168-2214.

Dates
Received: August 2013
Revised: April 2014
First available in Project Euclid: 21 May 2015

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1432212440

Digital Object Identifier
doi:10.1214/14-AAP1046

Mathematical Reviews number (MathSciNet)
MR3349005

Zentralblatt MATH identifier
1319.60132

Subjects
Primary: 60H07: Stochastic calculus of variations and the Malliavin calculus 60H30: Applications of stochastic analysis (to PDE, etc.) 35R60: Partial differential equations with randomness, stochastic partial differential equations [See also 60H15] 34F05: Equations and systems with randomness [See also 34K50, 60H10, 93E03]

Keywords
Forward–backward SDEs decoupling random fields characteristic BSDEs backward stochastic Riccati equations comparison theorem

Citation

Ma, Jin; Wu, Zhen; Zhang, Detao; Zhang, Jianfeng. On well-posedness of forward–backward SDEs—A unified approach. Ann. Appl. Probab. 25 (2015), no. 4, 2168--2214. doi:10.1214/14-AAP1046. https://projecteuclid.org/euclid.aoap/1432212440


Export citation

References

  • [1] Antonelli, F. (1993). Backward–forward stochastic differential equations. Ann. Appl. Probab. 3 777–793.
  • [2] Briand, P. and Hu, Y. (2006). BSDE with quadratic growth and unbounded terminal value. Probab. Theory Related Fields 136 604–618.
  • [3] Cvitanić, J. and Ma, J. (1996). Hedging options for a large investor and forward–backward SDE’s. Ann. Appl. Probab. 6 370–398.
  • [4] Cvitanić, J. and Zhang, J. (2005). The steepest descent method for forward–backward SDEs. Electron. J. Probab. 10 1468–1495 (electronic).
  • [5] Delarue, F. (2002). On the existence and uniqueness of solutions to FBSDEs in a non-degenerate case. Stochastic Process. Appl. 99 209–286.
  • [6] Hu, Y., Ma, J. and Yong, J. (2002). On semi-linear degenerate backward stochastic partial differential equations. Probab. Theory Related Fields 123 381–411.
  • [7] Hu, Y. and Peng, S. (1995). Solution of forward–backward stochastic differential equations. Probab. Theory Related Fields 103 273–283.
  • [8] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Springer, New York.
  • [9] Kazamaki, N. and Sekiguchi, T. (1979). On the transformation of some classes of martingales by a change of law. Tohoku Math. J. 31 261–279.
  • [10] Kobylanski, M. (2000). Backward stochastic differential equations and partial differential equations with quadratic growth. Ann. Probab. 28 558–602.
  • [11] Kohlmann, M. and Tang, S. (2002). Global adapted solution of one-dimensional backward stochastic Riccati equations, with application to the mean-variance hedging. Stochastic Process. Appl. 97 255–288.
  • [12] Ma, J., Protter, P. and Yong, J. M. (1994). Solving forward–backward stochastic differential equations explicitly—a four step scheme. Probab. Theory Related Fields 98 339–359.
  • [13] Ma, J., Yin, H. and Zhang, J. (2012). On non-Markovian forward–backward SDEs and backward stochastic PDEs. Stochastic Process. Appl. 122 3980–4004.
  • [14] Ma, J. and Yong, J. (1997). Adapted solution of a degenerate backward SPDE, with applications. Stochastic Process. Appl. 70 59–84.
  • [15] Ma, J. and Yong, J. (1999). On linear, degenerate backward stochastic partial differential equations. Probab. Theory Related Fields 113 135–170.
  • [16] Ma, J. and Yong, J. (1999). Forward–Backward Stochastic Differential Equations and Their Applications. Lecture Notes in Math. 1702. Springer, Berlin.
  • [17] Pardoux, E. and Tang, S. (1999). Forward–backward stochastic differential equations and quasilinear parabolic PDEs. Probab. Theory Related Fields 114 123–150.
  • [18] Peng, S. and Wu, Z. (1999). Fully coupled forward–backward stochastic differential equations and applications to optimal control. SIAM J. Control Optim. 37 825–843.
  • [19] Tang, S. (2003). General linear quadratic optimal stochastic control problems with random coefficients: Linear stochastic Hamilton systems and backward stochastic Riccati equations. SIAM J. Control Optim. 42 53–75 (electronic).
  • [20] Wu, Z. (1999). The comparison theorem of FBSDE. Statist. Probab. Lett. 44 1–6.
  • [21] Wu, Z. (2003). Fully coupled FBSDE with Brownian motion and Poisson process in stopping time duration. J. Aust. Math. Soc. 74 249–266.
  • [22] Wu, Z. and Xu, M. (2009). Comparison theorems for forward backward SDEs. Statist. Probab. Lett. 79 426–435.
  • [23] Wu, Z. and Yu, Z. (2014). Probabilistic interpretation for a system of quasilinear parabolic partial differential equation combined with algebra equations. Stochastic Process. Appl. 124 3921–3947.
  • [24] Yong, J. (1997). Finding adapted solutions of forward–backward stochastic differential equations: Method of continuation. Probab. Theory Related Fields 107 537–572.
  • [25] Yong, J. (2006). Linear forward–backward stochastic differential equations with random coefficients. Probab. Theory Related Fields 135 53–83.
  • [26] Yong, J. (2010). Forward–backward stochastic differential equations with mixed initial-terminal conditions. Trans. Amer. Math. Soc. 362 1047–1096.
  • [27] Yu, Z. (2013). Equivalent cost functionals and stochastic linear quadratic optimal control problems. ESAIM Control Optim. Calc. Var. 19 78–90.
  • [28] Zhang, J. (2006). The wellposedness of FBSDEs. Discrete Contin. Dyn. Syst. Ser. B 6 927–940 (electronic).